Every month it seems there is a new report on the potential dangers involved in the booming skincare business. This month, the Journal publication “Dermatologic Clinics” released a new report titled, “Widespread Use of Toxic Skin Lightening Compounds: Medical and Psychosocial Aspects“.
This is an eye opening look into the side effects and irreversible skin damage resulting from the use of ingredients commonly found in skin lightening products such as mercury and hydroquinone (also called “HQ”). In fact the report notes that “Although hydroquinone is one of the most effective and popular skin lightening compounds, it has been shown to cause multiple cutaneous and systemic side effects”. Yes, hydroquinone is definitely widespread in its use, and it is also definitely toxic to skin cells. What this report illuminates is the diversity and severity of the conditions that it can cause.
Among the side effects associated with HQ the report notes that “irritant contact dermatitis” occurs in about 70% of the patients who use HQ products. However this apparently is just the tip of the iceberg, as the report lists a variety of other problems brought on by HQ including hypo-pigmentation (permanently lightened spots or patches on the skin) and allergic contact dermatitis.
Over time with continued use, HQ is also noted as contributing to nail discoloration (pseudo yellow-nail syndrome), conjuctival pigmentation, corneal melanosis and degeneration (discoloration and deterioration of the eye), peripheral neuropathy, decreased skin elasticity, and impaired wound healing. If that were not enough, the report discusses the occurrence of a “rotton fish” body odor caused by continued use of hydroquinone.
The report notes that these skin issues are all documented, while possible associations with HQ and a form of skin cancer known as squamous cell carcinoma need further study in order to properly document the nature of the risk of skin cancer from the chronic use of HQ (two such cases were reported earlier this year in the French Journal Annales de Dermatologie et de Venereologie).
For the most part, these issues are not new. That is, this is not the first time the issues and risks of HQ have been reported. Far from it. This report reads more as a comprehensive summary of the growing body of evidence which suggests that as HQ and other commonly used skin lighteners are used by an ever increasing number of patients on an ongoing basis, the number of patients suffering permanent skin damage and potentially irreversible health risks is increasing right in step.
What is startling about this report, as it clearly states, is that many of these side effects and risks are commonly associated with HQ use in concentrations as low as 3.5%. This will likely come as a surprise to even many medical professionals involved in aesthetic medicine. The report notes the following
“The first case in the United States of exogenous ochronosis caused by hydroquinone use was reported in 1983 by Cullison and colleagues, 48 which was followed with reports by Hoshaw and colleagues, 49 Connor and Braunstein, 50 and Lawrence and colleagues, 51 all in patients using low-concentration (less than3%) hydroquinone for a short duration (less than 1 year).”
Of the the tens of thousands of patients using HQ products in the United States (most commonly formulated at 4% concentrations, as with Obagi Nu-Derm and Triluma), it is likely that most of them do not realize that there is a real risk that they may develop ochronosis (a darkened bluish/gray patches of skin) in less than 12 months – even if they are only using a 2% concentration.
The Journal authors include; Barry Ladizinski MD, Department of Internal Medicine, Yale University School of Medicine; Nisha Mistry MD, Department of Dermatology and Skin Science, University of British Columbia, and; Roopal V. Kundu MD, Department of Dermatology, Northwestern University Feinberg School of Medicine. The full article can be purchased and downloaded here.
The journal report is preceded by a recent episode of the popular Dr. Oz show dedicated to skin lightening. Dr. Oz was joined by Eliot Battle, MD a prominent dermatologist based in Washington DC. Dr. Battle noted that the number one concern from patients in his offices is getting a clear complexion. He also said that HQ and steroids are extremely dangerous if used improperly. The result, according to these doctors can range from thinning of the skin, to higher blood pressure, high blood sugar, and possibly immune system suppression. Dr. Oz showed a case of a women who suffered a permanent darkening, or “blueing” of the skin due to ochronosis, associated with hydroquinone use (or misuse). Dr. Battle noted that he used to see patients with hydroquinone or topical steroid related skin damage about once a year.
“We are now seeing this monthly, or weekly, most of the patients are getting these drugs, these medications, from the internet or over-the-counter” commented Dr. Battle, “this condition now has gotten to be so popular unfortunately, that we are nervous about this.”
Cosmetics and prescriptions with 4% hydroquinone or higher are still commonly used in the US by many physicians in treating their patients (generally prescribed for limited periods of time), presumably because there have not been good alternatives to use in the past. However, Tri-Luma (the most commonly prescribed HQ based drug) has recently been unavailable due to a recall issued by the manufacturer.
All of these events have physicians looking at new technologies to address skin discoloration issues. The September/October issue of MedEsthetics magazine features a story entitled “Expanding the Canvas”, in which Lisa A. Zdinak, MD (Chief Surgeon and Medical Director of Precision Aesthetics in New York City and Palm Beach Florida) reflects a growing attitude among her peers. Dr. Zdinak is quoted as saying “I have been leaning away from hydroquinone due to the controversies abroad about the dangerous side effects.” The article goes on to explain that Dr. Zdinak’s preferred product is the new Lumixyl Topical Brightening Creme, a peptide based technology that prevents the formation of the pigment in skin by blocking the same pathways of melanin production that Hydroquinone does, but without the safety concerns.
“I have my patients mix the Lumixyl with Retin-A at bed time and apply it to the decollete region. They notice an effect after about three weeks,” notes Dr. Zdinak, of her preferred method of fading dark spots on the neck and chest.
The Lumixyl Peptide, now the anchor technology in the Lumixyl Topical brightening system, is a ray of hope in an otherwise bleak skin brightening landscape. It was discovered and developed by a team of Stanford University dermatology researchers. Clinical studies show that this peptide technology is effective while completely non-toxic and non-irritating to the skin.
If you share that almost universal desire to get an even skin tone, you will be encouraged that there are new ways to achieve a clearer complexion. However their are not so many ways to do it safely. Be very careful about what you put on your face. Any product can make claims, but ask your doctor about the new alternative known as Lumixyl, instead of using those that contain Hydroquinone, Mercury, Steroids, Kojic Acid or other ingredients in question. Putting the wrong thing on your skin can cause unnecessary irritation at best, and possibly much worse.
** Article sources and supplemental materials:
1) About Dermatologic Clinics Journal: Dermatologic Clinics updates you on the latest trends in patient management, keeps you up to date on the newest advances, and provides a sound basis for choosing treatment options. Each issue focuses on a single topic in dermatology and is presented under the direction of an experienced guest editor.
3) Expanding the Canvas MedEsthetics September/October
4) Press release on the launch of the new Lumixyl Topical Brightening System
7) Article: Hydroquinone Dispensing Banned in Texas?
8) Man Claims Hydroquinone Sunscreen Gave Him Leukemia http://www.courthousenews.com/2011/07/08/38001.htm